Wyoming, 2007

Hail in Wyoming, July 8, 2007

July 8, 2007 · NWS RIW · 1 event in 1 county or zone

Trained spotters reported one inch diameter hail 10 miles northwest of Kaycee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Trained spotters reported one inch diameter hail 10 miles northwest of Kaycee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 8, 12:52 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 8, 12:52 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
152 PM MDT SUN JUL 8 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
CONVECTION FIRING THIS AFTERNOON AHEAD OF A WEAK SHORTWAVE MOVING
THROUGH WESTERN WYOMING THIS AFTERNOON. BEST INSTABILITY LIES OVER
JOHNSON AND NATRONA COUNTIES WHICH HAS SEEN THE BEST ACTIVITY SO
FAR. 18Z RUC40 SHOWING CAPES OF >= 2K J/KG WITH LI S TO -6C OVER
MUCH OF NATRONA AND THE SOUTHERN HALF OF JOHNSON COUNTY.
ALSO...ANOTHER MAXIMUM OF 1500 J/KG ALONG THE EASTERN WIND RIVER
MOUNTAINS. DEWPOINTS IN UPPER 40S TO MID 50S OVER THE EAST.
CERTAINLY EXPECT SOME STRONG STORMS THERE WITH HEAVY RAIN AND
SMALL HAIL...AND WOULDNT BE SURPRISED TO SEE SOME SEVERE HAIL. WAVE
TO MOVE THROUGH THIS EVENING ENDING THE THREAT FOR THUNDERSTORMS.
FRONT THROUGH THE NORTH AND CENTRAL THIS EVENING...MIXING OUT
MOST AREAS MONDAY. SOME LINGERING MOISTURE AND INSTABILITY EAST
OF THE DIVIDE MONDAY AFTERNOON...SO WILL KEEP MENTION OF ISOLATED
THUNDERSTORMS.  A STRONG SHORTWAVE MOVING INTO CENTRAL BRITISH
COLUMBIA TODAY WILL MOVE ACROSS SOUTHERN CANADA AND NORTHERN
MONTANA MONDAY EVENING. THIS WILL PUSH A STRONGER FRONT THROUGH
THE AREA. EXPECT BREEZY TO LOCALLY WINDY CONDITIONS BEHIND THE
FRONT LATE MONDAY INTO TUESDAY. MUCH COOLER AIR WILL WORK IN
BEHIND THE FRONT WITH HIGHS TUESDAY IN THE MID 70S TO MID 80S
NORTH AND 80S CENTRAL. MUCH MORE STABLE AIR MOVES IN AS WELL SO
EXPECT ANY THUNDERSTORMS THAT FORM TUESDAY TO BE ALONG THE
CONTINENTAL DIVIDE. NORTHWEST CONTINUES WEDNESDAY WITH STABLE AND
COOLER CONDITIONS EXPECTED. JUST AN OUTSIDE CHANCE FOR SOME
ISOLATED THUNDERSTORMS ALONG THE DIVIDE AND WESTERN MOUNTAINS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY
UPPER RIDGE IS EXPECTED TO REMAIN WEST OF THE AREA THROUGH THIS
PERIOD...FROM THE FOUR CORNERS AREA INTO WESTERN CANADA. MEDIUM-
RANGE MODELS HAVE GENERALLY SLOWED ANY PROGRESSION OF THIS RIDGE
EASTWARD LATE IN THE PERIOD. GFS SHOWING TREND TOWARD STRONGER AND
DEEPER FRONT...AND RELATIVELY COOL STABLE AIRMASS...ENTRENCHED
EAST OF THE DIVIDE THROUGH FRIDAY. ANY THUNDERSTORM DEVELOPMENT IS
EXPECTED IN A WARMER MORE UNSTABLE AIRMASS ALONG AND WEST OF THE
FRONT ACROSS WESTERN AND SOUTHERN WYOMING WEDNESDAY THROUGH FRIDAY
WITH STORMS DISSIPATING AS THEY MOVE INTO MORE STABLE AIR TO THE
EAST. BOTH GFS AND ECMWF SHOW SOME EASTWARD PROGRESSION OF RIDGE
NEXT WEEKEND WITH SOME WEAK IMPULSES ROTATING THROUGH THE RIDGE
ACROSS WYOMING WHICH SHOULD HELP ISOLATED LATE DAY THUNDERSTORMS
DEVELOP ACROSS THE AREA...THOUGH DETAILS OF THESE POTENTIAL
PERTURBATIONS WILL NOT BE RESOLVED UNTIL THE MUCH SHORTER TERM
FORECAST PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE
WEST THROUGH THE PERIOD AND NEAR OR SLIGHTLY ABOVE NORMAL ACROSS
THE CENTRAL WYOMING THROUGH FRIDAY BEFORE TEMPERATURES HEAT UP
ACROSS CENTRAL PARTS NEXT WEEKEND.

&&

.AVIATION...
CONVECTION FORMING OVER THE HIGHER TERRAIN THIS AFTERNOON AND
PROGRESSING SOUTHEAST AROUND 20 MPH. BEST STORMS HAVE BEEN IN
JOHNSON AND NATRONA COUNTIES WERE MID-LEVEL DISTURBANCE IS TRACKING
ACROSS. BETTER SURFACE DEW POINTS AND WIND PROFILE ALSO FAVORING
THESE AREAS. GUSTY OUTFLOW WIND OF 25G35KT POSSIBLE NEAR TAF SITES
EAST OF THE CONTINENTAL DIVIDE THROUGH EARLY THIS EVENING.
ALSO...PRECIPITABLE WATER VALUES 125% OF NORMAL ON 12Z KRIW SOUNDING
INDICATE BRIEF HEAVY RAINFALL WITH THE STRONGER STORMS. MOST STRONG
CONVECTION WILL WANE WITH LOSS OF SOLAR HEATING AROUND 03Z.
HOWEVER...HAVE INDICATED LINGERING -SHRA UNTIL 06Z IN BOTH TAFS AND
TWEBS. DRIER NORTHWEST FLOW AND DECREASING SURFACE DEW POINTS ON
MONDAY SHOULD LIMIT CONVECTION TO AREAS EAST OF A LINE FROM KCOD TO
KCPR. 00Z TAFS WILL SHOW THIS POSSIBILITY...BUT CONVECTION WILL BE
MUCH LESS WIDESPREAD.

&&

.FIRE WEATHER...
A DISTURBANCE MOVING ACROSS WYOMING THIS AFTERNOON AND EVENING
WILL FIRE OFF THUNDERSTORMS. MUCH OF THE ACTIVITY WILL BE EAST OF
THE DIVIDE AND WILL END WEST TO EAST AS THE DISTURBANCE MOVING
THROUGH. SOME OF THE STORMS OVER JOHNSON AND NATRONA COUNTIES WILL
PRODUCE HEAVY RAIN...HAIL AND NUMEROUS LIGHTNING STRIKES. GUSTY
WIND IS ALSO POSSIBLE. A FRONT WILL MOVE INTO THE NORTH AND
CENTRAL TONIGHT. THE FRONT RETREATS TOMORROW MORNING AND EARLY
AFTERNOON. A STRONGER DISTURBANCE WILL MOVE ACROSS SOUTHERN CANADA
AND NORTHERN MONTANA. THIS WILL DRIVE A STRONGER FRONT THROUGH IN
THE LATE AFTERNOON AND EVENING. THIS WILL BRING IN COOLER
TEMPERATURES FOR TUESDAY AND BEYOND. IT WILL ALSO LIMIT
THUNDERSTORM ACTIVITY TO THE CONTINENTAL DIVIDE FOR TUESDAY AND WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...TWB
Hazardous weather outlook, Jul 8, 4:00 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUL 8 2007

WYZ001>020-022>030-091100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ADEQUATE LOW LEVEL MOISTURE AND WEAK DISTURBANCES ALOFT WILL BRING
ISOLATED THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING...
MAINLY EAST OF THE DIVIDE AND IN NORTHWEST WYOMING. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG TO SEVERE WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED
MAINLY EAST OF THE CONTINENTAL DIVIDE MONDAY AND MAINLY WEST OF THE
DIVIDE WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDS WITH THESE
STORMS WILL BE STRONG WIND GUSTS...LIGHTNING...HAIL AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN ZONES THIS
AFTERNOON AND EVENING.

TRIW

The radar

The Riverton/Lander radar (KRIW), 160 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 8, 12:55 PM MST
Where
Johnson County, 10 mi NW of Kaycee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.822, -106.792

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36300.